Adrenergic bronchodilator overdose
Adrenergic bronchodilators are inhaled medicines that help open up the airways. They are used to treat asthma and chronic bronchitis. Adrenergic bronchodilator overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
In large amounts, these medicines can be poisonous:
Other bronchodilators may also be harmful when taken in large amounts.
The substances listed above are found in medicines. Brand names are in parentheses:
Other brands of bronchodilators may also be available.
Below are symptoms of an adrenergic bronchodilator overdose in different parts of the body.
AIRWAYS AND LUNGS
BLADDER AND KIDNEYS
EYES, EARS, NOSE, AND THROAT
HEART AND BLOOD VESSELS
STOMACH AND INTESTINES
Seek medical help right away.
Before Calling Emergency
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
Blood tests may show changes in blood sugar and low potassium levels.
Survival past 24 hours is usually a good sign that the person will recover. People who have seizures, breathing difficulties, and heart rhythm disturbances may have the most serious problems after an overdose.
Aronson JK. Adrenaline (epinephrine). In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:86-94.
Aronson JK. Salmeterol. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:294-301.
Aronson JK. Ephedra, ephedrine, and pseudoephedrine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:65-75.
Review Date: 7/2/2017
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.